Header

UZH-Logo

Maintenance Infos

Cutaneous drug eruptions associated with the use of new oncological drugs


Belloni, Benedetta; Schönewolf, Nicola; Rozati, Sima; Goldinger, Simone M; Dummer, Reinhard (2012). Cutaneous drug eruptions associated with the use of new oncological drugs. Chemical Immunology and Allergy, 97:191-202.

Abstract

There is a variety of adverse effects and toxicities of newer and older chemotherapeutic agents which emerge in the skin, mucosa and adnexa. Common skin reactions while undergoing chemotherapy include alopecia, changes in skin pigmentation, palmoplantar erythrodysesthesia, nail dystrophies and stomatitis. Extravasation injuries or hypersensitivity reactions may be severe. New oncologic agents have led to the development of different, class-specific cutaneous side effects. Epidermal growth factor receptor (EGFR) inhibitors induce papulopustular rashes in a high percentage of patients as well as, to a smaller degree, xerosis cutis, hair and nail changes, hyper pigmentation and enhancement of radiation dermatitis. Multikinase inhibitors will often cause hand-foot syndrome, but may also induce facial erythema, subungual splinter hemorrhages and other less frequent skin changes. BRAF inhibitors can lead to rash and development of cutaneous keratinocytic neoplasias for which patients should be closely monitored. Finally, MEK/ERK inhibitors induce similar skin toxicities to EGFR inhibitors such as papulopustular rashes, xerosis cutis and paronychia. Our chapter will focus on the clinical picture, histopathology and treatment options of these new class-specific cutaneous side effects.

Abstract

There is a variety of adverse effects and toxicities of newer and older chemotherapeutic agents which emerge in the skin, mucosa and adnexa. Common skin reactions while undergoing chemotherapy include alopecia, changes in skin pigmentation, palmoplantar erythrodysesthesia, nail dystrophies and stomatitis. Extravasation injuries or hypersensitivity reactions may be severe. New oncologic agents have led to the development of different, class-specific cutaneous side effects. Epidermal growth factor receptor (EGFR) inhibitors induce papulopustular rashes in a high percentage of patients as well as, to a smaller degree, xerosis cutis, hair and nail changes, hyper pigmentation and enhancement of radiation dermatitis. Multikinase inhibitors will often cause hand-foot syndrome, but may also induce facial erythema, subungual splinter hemorrhages and other less frequent skin changes. BRAF inhibitors can lead to rash and development of cutaneous keratinocytic neoplasias for which patients should be closely monitored. Finally, MEK/ERK inhibitors induce similar skin toxicities to EGFR inhibitors such as papulopustular rashes, xerosis cutis and paronychia. Our chapter will focus on the clinical picture, histopathology and treatment options of these new class-specific cutaneous side effects.

Statistics

Citations

Dimensions.ai Metrics
12 citations in Web of Science®
10 citations in Scopus®
12 citations in Microsoft Academic
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2012
Deposited On:29 Jan 2013 12:38
Last Modified:17 Feb 2018 00:48
Publisher:Karger
ISSN:0079-6034
OA Status:Closed
Publisher DOI:https://doi.org/10.1159/000335632
PubMed ID:22613863

Download

Full text not available from this repository.
View at publisher

Get full-text in a library